Colorado, 2018

Hail and Damaging Wind in Colorado, May 18, 2018

May 18, 2018 · NWS PUB · 22 events in 4 counties and zones

Severe thunderstorms moving across portions of eastern Colorado produced hail up to the size of golf balls and winds gusting around 60 mph at times during the afternoon of the 18th. Golf ball hail was reported approximately 3 miles to the north of Peterson AFB.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms moving across portions of eastern Colorado produced hail up to the size of golf balls and winds gusting around 60 mph at times during the afternoon of the 18th. Golf ball hail was reported approximately 3 miles to the north of Peterson AFB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 10:54 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, May 18, 10:54 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Fri May 18 2018

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Fri May 18 2018

...A few severe storms possible today mainly north of US-50...

Currently...

Moisture has returned to most of the plains this morning as dewpts
in the 50s were noted across most of the plains generally east of I-
25. A large MCS was noted over NE and this has pushed a large
outflow boundary southward across the plains. Gusty north winds were
occurring behind this boundary.

On the regional scale, a well defined shortwave trough was over
Utah, vcnty Salt Lake City and it was progressing east.

Today...

Active day is likely across the region as shortwave to our west will
continue east and will allow for cyclogenesis to occur over  the
southeast plains. This will continue to draw low level moisture
eastward north of the low. This moisture, combined with cooling
aloft will allow for CAPE values of ~2500 J/kg to develop over the
plains. the best instability is expected to occur north of the low,
mainly north of Highway 50. Given 30-40 knots of shear over the
region, storms which develop today will likely become severe, with
large hail, damaging winds and isolated tornadoes possible. Based on
current data, best tornado threat will be just east of the surface
low along the surface boundary, roughly over the greater Kiowa
county region. Storms will likely initiate around 3 pm in the Pikes
Peak region and then move east. SPC has area in slight risk with a
2% Tor prob over parts of the CO Plains.

South of the low, gusty dry southerly winds are expected and this
will cause critical fire weather conditions to develop. For this
reason a Red Flag warning has been issued for Baca and eastern Las
Animas counties.

Otherwise a warm day is expected over the region with highs in the
80s most of the plains...with 70s in the valleys and 40s and 50s
over the mtns.

Tonight...

Surface low will move east and gusty northwesterly winds will
develop on the backside of the low. This will keep a threat of
showers and storms north of Highway 50 this evening, Drier weather
will move in later tonight.

Temps will cool into the 40s and 50s plains with 30s in the valleys
and 20s mtns. \/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 433 AM MDT Fri May 18 2018

Saturday and Sunday...Models are holding true to ejecting a
weakening upper low across the Rockies late Fri/early Sat, pushing a
cold front south into eastern CO early Sat morning which will
produce much cooler temps and a greater chance for some widespread
pcpn over the weekend. 2 to 4 inches of new snow is possible Sat
across the higher peaks of the central mts. Expect max temps in
the 60s to around 70F for the high valleys, and 60s to lower 70s
for the plains. The northern half of El Paso County may only warm
into the 50s on Sat.

Monday through Thursday...Another West Coast low pressure trough
moves into the Great Basin starting Mon, allowing warm southwest
flow aloft to develop over the Four Corners through mid-week. Aftn
and evening convection over the higher terrain and Palmer Divide is
expected each day, but should be more isolated in nature. Temps will
warm back up to about 5 to 10 degrees above seasonal normals, with
highs in the 70s for the high valleys. The plains will climb into
the mid 70s to mid 80s for Mon, then the 80s to around 90F for Tue
through Thu. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1151 AM MDT Fri May 18 2018

Main concern will be KCOS as strong, possibly severe convection will
be possible later this afternoon and early evening. Periods of
MVFR to IFR are likely with the stronger storms and some hail
cannot be ruled out. Greatest threat of convection will be between
21 and 24 UTC today. Otherwise expect VFR conditions.

For KPUB, an isolated storm cannot be ruled out this afternoon or
evening. Otherwise expect VFR conditions.

VFR expected at KALS next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ233-237.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, May 18, 10:34 AM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Fri May 18 2018

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Fri May 18 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible today across the plains
of Southeast Colorado. The best chance of severe storms will generally
be north of highway 50. Large hail up to the size of golfballs,
wind gusts up to 70 mph and an isolated tornado may occur. The
best chance of a tornado will be across Kiowa county.

High fire danger is expected over far southern parts of the
southeast Colorado plains today. The best chance for critical
fire weather conditions will be across Baca and eastern Las
Animas Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible across the
southeast mountains and eastern plains Saturday and Sunday.
Lightning, wind gusts up to 50 mph and small hail may accompany
these storms.

2 to 4 inches of new snow will be possible across the higher
elevations of Lake and Chaffee counties as well as Pikes Peak through
Saturday. The rest of the higher terrain may see up to an inch of
new snow.

Thunderstorms will become more isolated in nature Monday through
Thursday, and mainly tied to the higher terrain and immediately
adjacent plains. The main threats with storms will be lightning,
small hail and gusty winds up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening primarily over the plains
north of Highway 50.

50/50

In the hours before

Special weather statement, May 18, 1:11 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT FRI MAY 18 2018

COZ076>079-083-182045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
211 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 49 miles west of Pueblo, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texas Creek, and Royal Gorge.

LAT...LON 3824 10554 3839 10565 3859 10533 3836 10516
TIME...MOT...LOC 2010Z 240DEG 12KT 3836 10552

KT
Special weather statement, May 18, 1:35 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT FRI MAY 18 2018

COZ081-084-182100-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
235 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, trained weather spotters reported a strong
thunderstorm over Woodland Park, or 17 miles northwest of Colorado
Springs, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake, Green
Mountain Falls, Black Forest, Crystola, Gleneagle and Chipita Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3903 10465 3889 10514 3910 10515 3913 10517
      3913 10473
TIME...MOT...LOC 2034Z 232DEG 13KT 3903 10503

KT
Local storm report, May 18, 1:45 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 NNW WOODLAND PARK     39.01N 105.06W
05/18/2018  M0.75 INCH       TELLER             CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
May 18, 1:56 PM MST to 2:01 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
May 18, 1:57 PM MST to 2:02 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
May 18, 1:59 PM MST to 2:04 PM MST
Where
El Paso County, 4.67 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -104.850

Hail, El Paso

When
May 18, 2:06 PM MST to 2:11 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
May 18, 2:10 PM MST to 2:15 PM MST
Where
El Paso County, 2.07 mi N of Colorado Spgs
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.860, -104.820

Hail, El Paso

When
May 18, 2:35 PM MST to 2:40 PM MST
Where
El Paso County, 1.38 mi S of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.870

Hail, El Paso

When
May 18, 3:04 PM MST to 3:09 PM MST
Where
El Paso County, 2.99 mi NW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.750

Hail, El Paso

When
May 18, 3:08 PM MST to 3:13 PM MST
Where
El Paso County, 2.99 mi NW of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.750

Hail, El Paso

When
May 18, 3:09 PM MST to 3:14 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Hail, El Paso

When
May 18, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, 2.34 mi NNW of Peterson Afb
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.860, -104.730

Hail, El Paso

When
May 18, 3:20 PM MST to 3:25 PM MST
Where
El Paso County, 2.82 mi N of Peterson Afb
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.870, -104.700

Hail, El Paso

When
May 18, 3:26 PM MST to 3:31 PM MST
Where
El Paso County, 3.5 mi N of Peterson Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.720

Hail, El Paso

When
May 18, 3:45 PM MST to 3:50 PM MST
Where
El Paso County, 3.2 mi SSE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.590

Hail, El Paso

When
May 18, 4:00 PM MST to 4:05 PM MST
Where
El Paso County, 0.88 mi NE of Security
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.760, -104.730

Hail, Pueblo

When
May 18, 4:34 PM MST to 4:39 PM MST
Where
Pueblo County, 11.95 mi N of Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.250, -105.020

Hail, Bent

When
May 18, 5:10 PM MST to 5:15 PM MST
Where
Bent County, Hasty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.960

Hail, Pueblo

When
May 18, 5:30 PM MST to 5:35 PM MST
Where
Pueblo County, 0.88 mi SE of Pueblo West
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.300, -104.740

Hail, Pueblo

When
May 18, 5:36 PM MST to 5:41 PM MST
Where
Pueblo County, 0.88 mi SE of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.300, -104.740

Hail, Pueblo

When
May 18, 5:38 PM MST to 5:43 PM MST
Where
Pueblo County, 1.08 mi E of Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.730

Thunderstorm Wind, Prowers

When
May 18, 5:39 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Hail, Pueblo

When
May 18, 5:46 PM MST to 5:51 PM MST
Where
Pueblo County, 1.77 mi ESE of Pueblo West
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.300, -104.720

Hail, Pueblo

When
May 18, 5:48 PM MST to 5:53 PM MST
Where
Pueblo County, 0.88 mi NE of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.320, -104.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756226, 756227, 756228, 756229, 756230, 756231, 756232, 756233, 756234, 756235, 756236, 756237, 756238, 756239, 756240, 756241, 756242, 756243, 756244, 756247, 756245, 756246.